Alert archive / California / Freeze Warnings in 2017

Freeze Warning 4, NWS San Francisco Bay Area, CA

December 6, 2017Monterey County, California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 6, 2017, 5:02 PM PST for Monterey County, California. It took effect at Dec 7, 2017, 3:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2017, 5:02 PM PST (01:02 UTC)
In effect from
Dec 7, 2017, 3:00 AM PST
Expired
Dec 7, 2017, 9:00 AM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 115 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2017-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2017-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3207 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WWUS76 KMTR 070102
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
502 PM PST Wed Dec 6 2017

CAZ516-071700-
/O.NEW.KMTR.FZ.W.0004.171207T1100Z-171207T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Greenfield and King City
502 PM PST Wed Dec 6 2017

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST THURSDAY...

The National Weather Service San Francisco Bay Area has issued a 
Freeze Warning, which is in effect from 3 AM to 9 AM PST Thursday.

* TEMPERATURES...Overnight lows ranging from 24 to 30.

* LOCATION...Inland valleys of southern Monterey County, including
  the southern Salinas Valley. 

* TIMING...Late Wednesday night into Thursday morning.

* IMPACTS...Freezing temperatures can damage or kill plants that
  are sensitive to cold and damage water pipes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
1 follow-up statement
059 
WWUS76 KMTR 071652
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
852 AM PST Thu Dec 7 2017

CAZ516-071800-
/O.EXP.KMTR.FZ.W.0004.000000T0000Z-171207T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Greenfield and King City
852 AM PST Thu Dec 7 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

Temperatures in the southern Salinas Valley will continue to warm
as the morning progresses. As a result, the Freeze Warning will 
expire at 9 am PST.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 6, 12:04 PM PST, 4 hours 58 minutes earlier.

Area forecast discussion, Dec 6, 12:04 PM PST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1204 PM PST Wed Dec 6 2017

.SYNOPSIS...A strong ridge of high pressure is forecast to persist
over the West Coast through the next two weeks. As a result, a
slight warming trend is forecast through late this week with dry
weather conditions and above average temperatures. Clear sky
conditions will result in cool overnights and mostly sunny
afternoons through the forecast period.

&&

.DISCUSSION...as of 12:04 PM PST Wednesday...The forecast through
next week and likely into the middle of the month will be
dominated by a strong ridge of high pressure over the West Coast.
This will result in dry weather conditions, mainly clear skies and
daytime temperatures a good 8 to 12 degrees above seasonal
averages. Overall, expecting widespread 60s each afternoon across
the greater San Francisco Bay Area with 70s for the Central Coast.
Periods of light offshore winds will help bring these
unseasonably warm temperatures all the way to the coast as well.
Given mainly clear skies, overnight conditions will be defined by
light winds and cool temperatures (generally in the middle 30s to
middle 40s).

The medium and long range forecast models show no significant change
in the overall pattern aloft through the next 14 days. This will
keep the main storm track well north of the region with no
precipitation for just about all of the West Coast. Thus, look for
little day-to-day variations in our weather conditions with mild
daytime temperatures followed by cool overnights.

&&

.AVIATION...As of 09:32 AM PST Wednesday...for 18Z TAFS. VFR with
clear skies through the period for most sites. Patchy fog over the
North Bay tonight and early tomorrow morning. Generally light
offshore winds today with breezy onshore winds possible this
afternoon in the valleys and coastal gaps.

Vicinity of KSFO...VFR with clear skies.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR with clear skies. Generally light
winds at KMRY with breezier winds at KSNS around 10-15 kt.

&&

.MARINE...as of 08:19 AM PST Wednesday...Generally light offshore
winds will continue through the week as the west coast sits under
a strong ridge of high pressure. Winds along the immediate coast
will be the strongest, especially near coastal gaps and passes,
from Point Reyes through Pigeon Point. Moderate period northwest
seas.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Reyes to Pigeon Pt 0-10 nm from 9 PM

&&

PUBLIC FORECAST: RGass
AVIATION: AS
MARINE: AS

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Freeze Warnings in California, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.